Public Health Alert: Synthetic Cannabinoid-Associated Coagulapathy Case in Kentucky

April 9, 2018

Public Health Alert from Cabinet for Health and Family Services:

As you may have heard recently, an outbreak of coagulopathy cases has occurred in the U.S., primarily in Illinois but also in other states (Indiana, Maryland, Missouri and Wisconsin), associated with synthetic cannabinoid (marijuana) use.  So far, there have been 94 cases nationally, with 2 deaths.

We have identified the first Kentucky case that appears to be linked to this outbreak. As per CDC, clinical signs of coagulopathy include “bruising, nosebleeds, bleeding gums, bleeding disproportionate to injury, vomiting blood, coughing up blood, blood in urine or stool, excessively heavy menstrual bleeding, back or flank pain, altered mental status, feeling faint or fainting, loss of consciousness, and collapse.”

Providers in Kentucky should maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients presenting with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation and with a possible history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use. These patients can be screened for coagulopathy by checking their coagulation profile (e.g., international normalized ratio (INR) and prothrombin time (PT)).

Should you see a patient exhibiting signs indicative of coagulopathy, call Poison Control at 1-800-222-1222 for diagnostic and clinical consultation and report the case to your local health department immediately.  For night and weekend public health case reporting, please call 1-888-9-REPORT (1-888-973-7678) for the Kentucky Department for Public Health’s Epidemiology On-Call Service.

These cases often require therapy with fresh frozen plasma and high doses of Vitamin K for extended periods (up to months) due to the long-acting nature of the poison.

Please see the CDC Health Alert at https://content.govdelivery.com/accounts/USCDC/bulletins/1e6dac3 more information on the current outbreak.

Thank you for your attention to this emergent public health issue and for the hard work and diligence you exhibit every day in your clinical practice.

For additional information specific to this message, contact Doug Thoroughman, PhD, MS, CAPT, US Public Health Service, CDC Career Epidemiology Field Officer, Kentucky Department for Public Health at telephone: 502-564-3418 x4315 or email at douglas.thoroughman@ky.gov